Florida, 2004

Rip Current in Florida, May 13, 2004

May 13, 2004 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 13, 8:45 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 13, 8:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CLARITY
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT THU MAY 13 2004

.UPDATE...12Z MIAMI SOUNDING STILL SHOWS STRONG SUBSIDENCE BELOW H5
AND A GOOD CAP AT H7 WITH VERY DRY AIR FROM H9 TO H7. THUS ANY FAST
MOVING SHOWERS WILL NECESSARILY BE LIMITED IN THE VERTICAL. A
CONVERGENCE LINE AND ASSOCIATED SHOWERS IS VISIBLE ON SATELLITE AND
RADAR FROM ABACO AND GRAND BAHAMA ISLANDS WEST TO PALM BEACH COUNTY.
OTHER CONVERGENCE LINES OF CLOUDS WITH SHOWERS ARE EVIDENT ACROSS
THE MIDDLE AND LOWER KEYS. CURRENT FORECAST LOOKS QUITE GOOD SO ONLY
MINOR COSMETIC CHANGES ANTICIPATED AT THIS TIME.

IN THE MARINE FORECAST...WE ARE BORDERLINE SMALL CRAFT ADVISORY IN
THE PALM BEACH COUNTY COASTAL WATERS AND GULF COASTAL WATERS BUT NOT
QUITE. WILL MENTION HIGHER GUSTS IN THE UPDATE AT 1030 AM AND WATCH
CAREFULLY.

.DISCUSSION...THROUGH FRI NIGHT...UPPER LEVEL RIDGE (500-200MB) WILL
CONTINUE TO EXTEND FROM EASTERN GULF OF MEX NORTH THROUGH EASTERN
U.S. TO ERN CANADA. THIS WILL CONTINUE TO SUPPRESS DEEP CONVECTION
OVER SOUTH FLORIDA BY MEANS OF STRONG SUBSIDENCE. AT THE LOWER
LEVELS...STRONG HIGH CENTERED VCNTY BERMUDA WITH RIDGE EXTENDING
WEST ACROSS NORTH-CENTRAL FLORIDA WILL CONTINUE TO GENERATE A FRESH
TO STRONG EAST WIND FLOW THROUGH THIS PERIOD. THIS STRONG LOW LEVEL
FLOW COULD INDUCE ISOLATED LIGHT SHOWERS OVER THE EAST COAST AS THEY
SLOW DOWN OVER LAND INCREASING LOW LEVEL CONVERGENCE. SO WILL
MENTION A SLIGHT CHANCE FOR THIS PERIOD...NOTHING REALLY TO WRITE
HOME ABOUT.

GFS CONTINUES TO ADVERTISE AT LEAST THREE SIGNIFICANT CHANGES FOR
THE LATTER PART OF THIS COMING WEEKEND. LONG WAVE TROUGH OVR WESTERN
HALF OF THE COUNTRY WILL MOVE EAST DISPLACING THE UPPER LEVEL RIDGE
OVER TO THE WESTERN ATLC. THIS BY ITSELF WILL HELP TO DESTABILIZE
THE LOCAL ATMOSPHERE. A SHORT WAVE WILL RIDE EAST ALONG THE BASE OF
THE TROUGH AND BE JUST WEST OF THE PENINSULA BY SUNDAY MORNING. AT
THE SAME TIME A LOW LEVEL PERTURBATION (850-700MB) WILL MOVE WEST
FROM THE CENTRAL BAHAMAS WITH ITS AXIS CROSSING SOUTH FLORIDA ALSO
SUNDAY MORNING. THIS WILL PUT THE LOCAL AREA UNDER ENHANCE LOW LEVEL
CONVERGENCE AND UPPER LEVEL DIV/DIFFLUENCE AHEAD OF THE SHORT WAVE.
WILL INCREASE THE POPS TO GOOD CHANCE CATEGORY TO ACCOUNT FOR THIS.
IT SEEMS...AT LEAST ACCORDING TO THE EXTENDED GFS...THAT THIS WILL
SWING THE DOORS OPEN AND MARK THE BEGINNING OF THE RAINY SEASON OVR
SOUTH FLORIDA WITH AFTERNOON SHWRS/TSTMS A DAILY OCCURRENCE.
&&

.MARINE...A QUIKSCAT PASS OVER THE AREA INDICATED WINDS IN THE 15 TO
20 KNOTS RANGE OVR THE NORTHERN ATLC COASTAL WATERS BUT 20 TO 25
KNOTS FOR THE SOUTHERN ATLC WATERS. C-MAN OBS ACROSS THE AREA
CORRELATE WELL WITH THIS AND ALSO GFS SHOWS GOOD INITIALIZATION.
BASED ON THIS AND GUIDANCE WILL INCREASE THE WIND SPEED (THEREFORE
ALSO THE SEAS) ACROSS THE SOUTHERN ATLC WATERS TODAY AND TONIGHT.
THIS WILL RESULT IN A SMALL CRAFT ADVISORY FROM DEERFIELD BEACH
SOUTH TO OCEAN REEF. SMALL CRAFT EXERCISE CAUTION WILL REMAIN IN
EFFECT FOR THE REMAINDER WATERS...EXCEPT LAKE OKEECHOBEE. A HIGH
RISK OF RIP CURRENTS WILL ALSO REMAIN IN EFFECT ALONG THE ATLANTIC
BEACHES THROUGH TODAY...IT LOOKS LIKE WILL BE IN EFFECT TILL THE
WEEKEND.
&&

.FIRE WEATHER...NO PROBLEM.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 84 74 84 74 / 10 - 10 20
FORT LAUDERDALE 83 75 84 75 / 10 - 10 20
MIAMI           83 74 83 74 / 10 - 10 20
NAPLES          87 66 88 67 / 00 00 00 00
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TODAY FOR ZONES
      630-650-670.
     SMALL CRAFT ADVISORY THROUGH TODAY FOR ZONES 651-671.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TODAY FOR ZONE 676.

&&

47
Hazardous weather outlook, May 13, 3:05 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
405 AM EDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ068-072-074-132200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
405 AM EDT THU MAY 13 2004

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...

STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL KEEP EAST WINDS
OF 17 TO 22 MPH WITH HIGHER GUSTS ALONG THE EAST COAST BEACHES TODAY.
THEREFORE...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
PALM BEACH...BROWARD ...AND MIAMI-DADE COUNTIES TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...HIGH RISK OF RIP CURRENTS THROUGH THE WEEKEND ALONG EAST COAST
BEACHES...

THE STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL REMAIN
NEARLY STATIONARY THROUGH THE WEEKEND ALLOWING EAST WINDS TO BE AT 17
TO 22 MPH WITH HIGHER GUSTS. THEREFORE...THE HIGH RISK OF RIP
CURRENTS WILL CONTINUE ALONG THE SOUTH FLORIDA EAST COAST BEACHES
THROUGH THE WEEKEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ063-066-067-069>071-073-075-132200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
405 AM EDT THU MAY 13 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Broward

When
May 13, 12:30 PM EST
Where
Broward County, Lauderdale By the Se
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A 64-year-old Oakland Park man drowned in a rip current at an unguarded section of beach. Two other people were rescued and treated at the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Broward2004-05-1364MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394478.